Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 38, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 28, 2013, 12:55 PM PDT for Mono County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 12:55 PM PDT (19:55 UTC)
- Expired
- Jul 28, 2013, 1:30 PM PDT
- In force
- 35 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 188 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2635 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
172 WUUS55 KREV 281955 SVRREV CAC051-282030- /O.NEW.KREV.SV.W.0038.130728T1955Z-130728T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 1255 PM PDT SUN JUL 28 2013 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 130 PM PDT * AT 1252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF BIG SPRINGS CAMPGROUND...OR 12 MILES NORTHEAST OF MAMMOTH LAKES...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...GLASS MOUNTAIN AND BIG SPRINGS CAMPGROUND. PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3802 11883 3788 11858 3767 11882 3777 11901 TIME...MOT...LOC 1955Z 216DEG 7KT 3780 11885 $$ HOON
1 follow-up statement
101 WWUS55 KREV 282021 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 121 PM PDT SUN JUL 28 2013 CAC051-282030- /O.CON.KREV.SV.W.0038.000000T0000Z-130728T2030Z/ MONO CA- 121 PM PDT SUN JUL 28 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR CENTRAL MONO COUNTY... AT 116 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF GLASS MOUNTAIN...OR 15 MILES EAST OF JUNE LAKE...MOVING NORTHEAST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...CRESTVIEW...GLASS MOUNTAIN AND BIG SPRINGS CAMPGROUND. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3802 11883 3788 11858 3767 11882 3777 11901 TIME...MOT...LOC 2021Z 216DEG 7KT 3784 11881 $$ HOON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:17 AM PDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 28, 8:17 AM PDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 817 AM PDT SUN JUL 28 2013 .UPDATE... AREAS OF SMOKE ARE EVIDENT ON SATELLITE IMAGERY ACROSS THE SOUTHERN HALF OF MONO COUNTY INTO THE SOUTHWESTERN PORTION OF MINERAL COUNTY. HAVE ADDED AREAS OF SMOKE THROUGH MID AFTERNOON AND AGAIN OVERNIGHT AS THE ASPEN FIRE IN CALIFORNIA CONTINUES TO BURN. EXPECT POOR AIR QUALITY, LOWER VISIBILITY, AND SMOKE DENSE ENOUGH TO CREATE A DEFINED LOW LEVEL CEILING AT TIMES. BOYD && .PREVIOUS DISCUSSION... /ISSUED 203 AM PDT SUN JUL 28 2013/ SYNOPSIS... AS DRIER AIR MASS CONTINUES PUSHING SOUTH ACROSS EASTERN CALIFORNIA AND WESTERN NEVADA, THE THREAT OF SHOWERS AND THUNDERSTORMS WILL BE LIMITED MAINLY TO MINERAL AND MONO COUNTIES TODAY AND MONDAY WITH DECREASING COVERAGE. OTHERWISE, DRY AND LOCALLY BREEZY CONDITIONS WILL PREVAIL THROUGH THE UPCOMING WEEK WITH TEMPERATURES SLIGHTLY BELOW NORMAL. SHORT TERM... THE MOIST AIR MASS AND UPPER LOW OFF THE SOUTHERN CA COAST WILL CONTINUE DRIFTING FARTHER SOUTH TODAY AS TROUGH OVER THE NORTHWEST US PUSHES SOUTH INTO NORTHERN CA. DRIER AND MORE STABLE AIR WILL PUSH THE CONVECTIVE POTENTIAL SOUTH OF HIGHWAY 50 THIS AFTERNOON AND EVENING. AS SOUTHWEST FLOW ALOFT INCREASES, CELLS WILL LIKELY MOVE A LITTLE QUICKER TODAY AND LIMIT FLOODING POTENTIAL. THE BEST POTENTIAL FOR BRIEF HEAVY RAINFALL IS EXPECTED TO OCCUR SOUTH OF A BRIDGEPORT-WALKER LAKE LINE, WHERE ONLY SPOTTY RAINFALL OCCURRED YESTERDAY. BY MONDAY, THE WEAKENING UPPER LOW WHICH HAS PERSISTED OFF THE CA COAST IS EXPECTED TO EJECT INLAND ACROSS SOUTH CENTRAL CA AND CENTRAL NV, LEADING TO ONE FINAL CHANCE FOR ISOLATED THUNDERSTORMS ACROSS SOUTHERN MONO AND EASTERN MINERAL COUNTY FROM MID AFTERNOON INTO THE EARLY EVENING. OTHERWISE, AFTERNOON WINDS WILL INCREASE ESPECIALLY FROM RENO-TAHOE NORTHWARD WITH POSSIBLE GUSTS UP TO 35 MPH AS TROUGH BEGINS TO ESTABLISH ITSELF JUST OFF THE WEST COAST. NO CONVECTION IS EXPECTED TUESDAY AS DRY AND STABLE AIR MASS FINALLY SPREADS ACROSS ALL OF MINERAL AND MONO COUNTIES. A FEW AFTERNOON CUMULUS MAY DEVELOP IN THE MINERAL-MONO CONVERGENCE ZONE BUT VERTICAL GROWTH WILL BE CAPPED. A BIT OF UNCERTAINTY EXISTS FOR WIND SPEEDS AS THE NAM SWINGS A WEAK SHORTWAVE ACROSS WESTERN OREGON WHILE THE GFS AND ECMWF KEEP THE MAIN TROUGH A BIT FARTHER OFFSHORE. THE CURRENT FORECAST WILL STICK WITH THE GFS/ECMWF WHICH WOULD KEEP MOST LATE DAY GUSTS IN THE 25-30 MPH RANGE. IF THE NAM VERIFIES THE WIND SPEEDS WOULD BE ABOUT 5 MPH HIGHER. WITH A GRADUAL DROP IN 500 MB HEIGHTS AND 700 MB TEMPS TODAY AND AGAIN MONDAY, MAX TEMPS WILL ALSO DROP BY 1-2 DEGREES EACH DAY THRU MONDAY, FOLLOWED BY LITTLE CHANGE ON TUESDAY. AS THE NEW WORK WEEK BEGINS, HIGHS IN MOST OF WESTERN NV WILL RANGE FROM THE UPPER 80S TO LOWER 90S, WITH UPPER 70S TO LOWER 80S IN THE TAHOE BASIN AND SIERRA VALLEYS. THE DRIER AIR MASS WILL LEAD TO COOLER NIGHTS WITH LOWS MAINLY IN THE 50S FOR WESTERN NV AND UPPER 30S TO MID 40S IN THE SIERRA VALLEYS. MJD LONG TERM...TUESDAY THROUGH SATURDAY... JUST SOME MINOR ADJUSTMENTS TO THE LONG TERM PERIOD AS THE MODELS REMAIN IN VERY GOOD AGREEMENT. CHANGES WERE TO INCREASE WINDS A BIT MORE WEDNESDAY AND LOWER HIGHS THURSDAY. AS FOR WEDNESDAY, MODELS CONTINUE TO SHOW THE TROUGH ALONG THE WEST COAST DEEPENING A BIT WITH A STRONG SHORT WAVE MOVING INTO CALIFORNIA. SFC AND THERMAL GRADIENTS TIGHTEN AS WINDS INCREASE ALOFT WITH A 80 KT JET OVERHEAD. STILL LOOKS LIKE A GOOD MID-SUMMER WIND EVENT WITH GUSTS 30-40 MPH FOR MUCH OF THE SIERRA AND WESTERN NEVADA. THIS WILL BE A FIRE WX CONCERN AS HUMIDITY WILL REMAIN LOW. BEHIND THE COLD FRONT THURSDAY, TEMPS WILL COOL TO A FEW DEGREES BELOW AVERAGE WITH 70S IN THE SIERRA AND 80S WRN NV. THE FLOW ALOFT REMAINS WEST THURS AND INTO NEXT WEEKEND. HOWEVER, WINDS LOOK TO BE MORE TYPICAL THU-SAT WITH GUSTS 25-30 MPH EACH AFTERNOON. TEMPS WILL ALSO WARM 5 DEGREES OR SO GETTING BACK TO AVERAGE ONCE AGAIN. NO THREAT OF MUCH PRECIP SEEN ALTHOUGH A SHOWER IS POSSIBLE NEAR THE OREGON BORDER IF THE TROUGH DROPS A BIT FURTHER SOUTH. WALLMANN AVIATION... ISOLATED TSTMS TODAY SOUTH OF HWY 50 WITH SOME BRIEF HEAVY RAIN, SFC WND GUSTS TO 40 KTS AND SMALL HAIL POSSIBLE. OTHERWISE, VFR WITH SOME AFTERNOON W-SW WINDS NORTH OF HWY 50 WITH PEAK GUSTS 20-25 KTS. THERE COULD BE A FEW MORE STORMS SOUTH OF HAWTHORNE MONDAY, BUT OTHERWISE THE UPCOMING WEEK WILL BE DRY WITH TYPICAL AFTERNOON W-SW WINDS. WALLMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:31 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.